Ohio, 2015

Flash Flooding and Flood in Ohio, July 12 to 17, 2015

July 12 to 17, 2015 · NWS RLX · 27 events in 8 counties and zones

Showers and thunderstorms formed during the evening hours on the 12th. A weak low pressure was over southern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.6 million
Crop damage
$200,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms formed during the evening hours on the 12th. A weak low pressure was over southern Ohio. Minor flash flooding occurred in Jackson County.

After a lull in the rain during the morning into the early afternoon on the 13th, a mesoscale convective complex moved southeast through southern Ohio during the mid and late afternoon.

After another lull during the evening, more thunderstorms formed by late evening on the 13th in southeast Ohio. These moved southeast and caused repetitive showers. The heaviest rains were from Jackson County through Gallia County. The 24 hour rain maximum was from an automatic gauge near Rio Grande with 3.98 inches. Another gauge in Gallia County at Northup measured 3.23 inches. Two gauges around Jackson measured 2.68 and 2.03 inches of rain. The cooperative observer in Gallipolis measured 2.25 inches. Significant flash flooding occurred.

Finally, more thunderstorms formed in northern Ohio ahead of a cold front and mid level disturbance during the midday and early afternoon on the 14th. These storms formed into a squall line and moved southeast, through southern Ohio during the late afternoon. Rain amounts of a half inch to an inch in an hour were enough to cause minor flash flooding, since streams were running well above normal and soils were saturated. In less than 8 days, the rain total at both Waterloo and Gallipolis was around 6.1 inches.

The last event from this multiple day episode was from the slow responding Symmes Creek in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 12, 6:55 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 12, 6:55 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
755 PM EDT SUN JUL 12 2015

.SYNOPSIS...
UPPER LEVEL DISTURBANCES WILL CROSS THE AREA IN NORTHWEST FLOW
THRU NEXT WEEK...KEEPING UNSETTLED CONDITIONS IN PLACE. AN UPPER
LEVEL RIDGE MAY DEVELOP BY THE END OF NEXT WEEKEND.

&&

.NEAR TERM /THROUGH MONDAY/...
800 PM UPDATE...

INCREASED POPS TONIGHT FROM THE C LOWLANDS AND ESPECIALLY INTO THE
N LOWLANDS/MTNS. A WEAK LOW PRESSURE SYS OVER OH WILL DRIFT SE
INTO THE AREA OVERNIGHT. THIS COMBINED WITH SOME MID LEVEL LIFT
OVER THE AREA SHOULD ALLOW SHRA INCREASE IN COVERAGE THIS AFTER
MIDNIGHT. AS THIS SYS SPIRALS INTO THE AREA...EXPECT LOW CIGS TO
DEVELOP ALONG WITH PATCHY FG.

PREVIOUS DISCUSSION BELOW...

LATEST SATELLITE IMAGERY DEPICTS A RATHER CHAOTIC IMAGE OVER THE
MIDDLE ATLANTIC STATES THIS AFTERNOON...WITH SEVERAL FEATURES OF
NOTE. ACROSS CENTRAL AND EASTERN OHIO THERE IS A FAIRLY WELL
DEFINED SHORTWAVE KICKING OFF SHOWER ACTIVITY ACROSS NORTHEASTERN
OHIO. SKIES HAVE STARTED TO CLEAR SOME ACROSS CENTRAL AND EASTERN
KY...IN THE WAKE OF MCS WHICH MOVED THROUGH THIS MORNING. SEVERAL
OUTFLOW BOUNDARIES CAN BE SEEN IN EASTERN TN AND SOUTHERN KY AS
WELL. THESE HELPING TO KICK OFF CONVECTION. ACROSS WEST VIRGINIA A
SOLID MID DECK OF BLOW CLOUDS HAVE IMPEDED DAYTIME HEATING. THUS
THERE IS A LACK OF CONVECTION INITIATION SO FAR. HOWEVER...BL
HEATING ACROSS THE ELEVATED TERRAIN ALLOWING SOME CU TO FORM.

LATEST SHORT TERM MODELS HAVE BEEN SLOW TO CATCH ON WITH ALL OF
THESE SMALLER SCALE FEATURES. HOWEVER...LATEST RUNS SEEM TO SHOW A
TREND THAT PRECIPITATION SHOULD REMAIN SUPPRESSED FOR THE VERY NEAR
TERM WITH THE RUC AND HRRR IN GENERAL AGREEMENT. AS SHORTWAVE TRACKS
ACROSS THE NORTHERN TIER THIS EVENING...RAMPS POPS BACK UP.  FOR
MONDAY...BROAD BUSHED POPS WITH AN EYE ON FEATURES THAT MAY TRACK
ACROSS IN NORTHWEST FLOW.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
THE GFS AND ECMWF MODELS ARE IN BETTER AGREEMENT WITH AN H500
SHORTWAVE UNDER NORTHWEST FLOW CROSSING THE AREA MONDAY NIGHT. THE
NAM LOOKS ABOUT 6-12 HOURS SLOWER BRINGING MOST OF THE ENERGY BY 12Z
TUESDAY. PREFER THE CONSENSUS FROM GFS/ECMWF. THEREFORE...EXPECT
THIS SHORTWAVE TO BRING GOOD CHANCES FOR SHOWERS OR THUNDERSTORMS...
SOME WITH PERIODS OF HEAVY RAIN INTO EARLY TUESDAY.

MODELS ARE IN AGREEMENT WITH A STRONGER TROUGH/LOW PRESSURE SYSTEM
TO DROP FROM THE GREAT LAKES REGION...SOUTHEAST ACROSS PA AND
PORTIONS OF NORTHERN WV TUESDAY NIGHT. ADDITIONAL ROUNDS FOR SHOWERS
AND THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE. HAVE CODED
LIKELY POPS FOR BOTH DAYS WITH EACH SYSTEM.

CONCERNS FOR FLOODING CONTINUES DURING THIS PERIOD...AND WILL
CONTINUE MENTION IN THE HAZARDOUS WEATHER OUTLOOK. TEMPERATURES WILL
CONTINUE TO BE MODERATE WITH CLOUDS AND SHOWERS...BUT ALSO REMAINING
QUITE HUMID. MINOR CHANGES MADE TO PREVIOUS TEMPERATURES.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
FOR WEDNESDAY...THE AREA WILL STILL BE UNDER THE INFLUENCE OF A
BROAD UPPER LEVEL TROUGH AND NORTHWEST FLOW...KEEPING THE AREA UNDER
CHANCES FOR ADDITIONAL SHOWERS AND THUNDERSTORMS LESS NUMEROUS THAN
THE PREVIOUS DAYS...AT LEAST THROUGH WEDNESDAY NIGHT. EXPECT A LULL
IN RAINFALL ACTIVITY THURSDAY. UPPER LEVEL FLOW FLATTENS ON FRIDAY.
MODELS DEVELOP A DEEP UPPER LEVEL RIDGE THAT SHOULD BRING SUBSIDENCE
AND RELATED WIDESPREAD DRIER CONDITIONS TO THE AREA SATURDAY NIGHT
THROUGH THE BEGINNING OF NEXT WEEK.

WENT WITH WPC FOR TEMPERATURES THROUGH THE PERIOD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
ISOLD TO SCT SHRA AND A FEW TSRA ACROSS THE AREA THIS EVE. THESE
SHOULD INCREASE IN COVERAGE LATER TONIGHT AS A SFC LOW TRACKS INTO
THE AREA FROM OH. MOST OF THE ACTIVITY SHOULD BE OVER N TERMINALS
WITH SOME MVFR CONDITIONS EXPECTED. OTHERWISE...EXPECT LOW CIGS TO
DEVELOP OVER THE AREA BY 09Z...WITH IFR AND PERHAPS LIFT/VLIFR
STRATUS FOR MOST TERMINALS...WITH SOME IFR VSBY POSSIBLE AS WELL.

STRATUS WILL LIFT BY 13Z FOR A RETURN TO VFR CONDITIONS...WITH
PERHAPS A BRIEF PERIOD OF MVFR CIGS IN THE TRANSITION. WILL BE
WATCHING FOR A FEW ROUNDS OF SHRA/TSRA TO CROSS THE AREA IN THE
AFTN AND ESPECIALLY THE EVE HRS. SOME OF THESE WILL BE STRONG TO
SVR BUT AT THIS DISTANCE...HAVE KEPT SOME VCTS IN.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE:MEDIUM.

ALTERNATE SCENARIOS: EXTENT OF LOW STRATUS AND FG IN QUESTION.

AFTER 18Z MONDAY...IFR CONDITIONS POSSIBLE IN THUNDERSTORMS EACH
DAY.

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/ARJ
NEAR TERM...KMC/30
SHORT TERM...ARJ
LONG TERM...JB/ARJ
AVIATION...30
Hazardous weather outlook, Jul 12, 10:07 AM EST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1107 AM EDT SUN JUL 12 2015

OHZ066-067-075-076-083>086-VAZ003-004-WVZ007>011-014>020-026>029-
033>037-131515-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
DICKENSON-BUCHANAN-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-
GILMER-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
1107 AM EDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ROUNDS OF SHOWERS AND THUNDERSTORMS WILL RETURN FROM MONDAY INTO
WEDNESDAY. FLASH FLOOD WATCHES MAY BE NECESSARY AGAIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND MONDAY NIGHT.

KYZ101>103-105-OHZ087-WVZ005-006-013-024-025-131515-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-LINCOLN-
MINGO-LOGAN-
1107 AM EDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF SOUTHERN WEST VIRGINIA
AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ROUNDS OF SHOWERS AND THUNDERSTORMS WILL RETURN FROM MONDAY INTO
WEDNESDAY. FLASH FLOOD WATCHES MAY BE NECESSARY AGAIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY AND
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND MONDAY NIGHT.

WVZ030>032-038>040-046-047-131515-
LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1107 AM EDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ROUNDS OF SHOWERS AND THUNDERSTORMS WILL RETURN FROM MONDAY INTO
WEDNESDAY. FLASH FLOOD WATCHES MAY BE NECESSARY AGAIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY AND
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND MONDAY NIGHT.

In the hours before

Local storm report, Jul 12, 9:46 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1046 PM EDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLASH FLOOD      PARKERSBURG             39.26N  81.54W
07/12/2015                   WOOD               WV   PUBLIC

            EAST STREET BRIDGE VIADUCT FLOODED. PUBLIC REPORTS
            AROUND THREE FEET OF WATER OVER THE ROAD.

&&

EVENT NUMBER RLX1501583

COOPER
Local storm report, Jul 12, 9:49 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1049 PM EDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     FLASH FLOOD      4 SE MINERALWELLS       39.13N  81.45W
07/12/2015                   WOOD               WV   911 CALL CENTER

            STATE ROUTE 47 NEAR LEACHTOWN CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER RLX1501584

COOPER
Local storm report, Jul 12, 10:02 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHARLESTON WV
1102 PM EDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       9 NE SANDYVILLE         39.00N  81.54W
07/12/2015  M1.27 INCH       JACKSON            WV   CO-OP OBSERVER

            FELL IN 30 MINUTES. HIS CREEK IS RUNNING BANKFULL.

1008 PM     FLASH FLOOD      E MINERALWELLS          39.18N  81.51W
07/12/2015                   WOOD               WV   911 CALL CENTER

            CAR SUBMERGED IN FLOOD WATERS ALONG ELIZABETH PIKE NEAR
            BUTCHERER BEND IN MINERAL WELLS.

1011 PM     FLASH FLOOD      E MINERALWELLS          39.18N  81.51W
07/12/2015                   WOOD               WV   911 CALL CENTER

            HOUSES IN THE MOUNT PLEASANT SUBDIVISION IN MINERAL
            WELLS HAVE BEEN FLOODED.

1040 PM     FLASH FLOOD      PARKERSBURG             39.26N  81.54W
07/12/2015                   WOOD               WV   PUBLIC

            EAST STREET BRIDGE VIADUCT FLOODED. PUBLIC REPORTS
            AROUND THREE FEET OF WATER OVER THE ROAD.

1047 PM     FLASH FLOOD      4 SE MINERALWELLS       39.13N  81.45W
07/12/2015                   WOOD               WV   911 CALL CENTER

            STATE ROUTE 47 NEAR LEACHTOWN CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER RLX1501580 RLX1501581 RLX1501582 RLX1501583 RLX1501584

COOPER
Special weather statement, Jul 12, 10:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1131 PM EDT SUN JUL 12 2015

OHZ083-084-130500-
VINTON-JACKSON-
1131 PM EDT SUN JUL 12 2015

...HEAVY RAINFALL WILL AFFECT JACKSON COUNTY...

AT 1128 PM EDT...A STRONG THUNDERSTORM PRODUCING HEAVY RAINS WAS
NEAR JACKSON...MOVING SOUTHEAST AT 10 MPH. A QUICK INCH TO 1.5
INCHES CAN BE EXPECTED. THIS WILL FILL ROADSIDE DITCHES AND MAY
CAUSE LOCALIZED FLOODING IN LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
JACKSON...WELLSTON...OAK HILL...HAMDEN...COALTON AND BYER.

LAT...LON 3917 8279 3917 8277 3920 8276 3922 8252
      3903 8235 3904 8243 3894 8245 3885 8268
      3911 8279
TIME...MOT...LOC 0328Z 327DEG 9KT 3903 8255

30
Local storm report, Jul 12, 10:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1136 PM EDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     FLASH FLOOD      MINERALWELLS            39.18N  81.51W
07/12/2015                   WOOD               WV   PUBLIC

            TURKEY FOOT ROAD IN MINERAL WELLS IS UNDERWATER WITH
            WATER HALFWAY UP THE YARDS

&&

EVENT NUMBER RLX1501585

26
Local storm report, Jul 12, 10:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1145 PM EDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HEAVY RAIN       JACKSON                 39.05N  82.63W
07/12/2015  M1.58 INCH       JACKSON            OH   MESONET

            30 MINUTE TOTAL.

&&

EVENT NUMBER RLX1501586

NW

The radar

The Cincinnati radar (KILN), 107 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 9 flash flood, 1 hail, 1 flood. Local standard time, as filed.

Flash Flood, Jackson

When
July 12, 10:45 PM EST to July 13, 1:15 AM EST
Where
Jackson County, 1.92 mi WNW of Coalton to 1.32 mi NW of Jefferson Furnace
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.130, -82.634

The heaviest rain fell to the northeast through southeast of the community of Jackson. Roads were closed due to flooding, including Routes 32, 788 and 93.

Flash Flood, Gallia

When
July 13, 12:00 AM EST to 1:00 AM EST
Where
Gallia County, 3 mi N of Centerpoint to 0.33 mi W of Thurman
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.893, -82.450

Indian Creek flooded and closed Route 279 near Route 35.

Thunderstorm Wind, Jackson

When
July 13, 2:15 PM EST to 2:16 PM EST
Where
Jackson County, Oak Hill to 2 mi SW of Oak Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.880, -82.570

Trees were blown down around Oak Hill.

Thunderstorm Wind, Lawrence

When
July 13, 2:54 PM EST
Where
Lawrence County, Athalia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.520, -82.300

Trees were blown down.

Hail, Jackson

When
July 13, 9:55 PM EST
Where
Jackson County, 1.48 mi SSE of Winchester
Measured
0.88 in hail
Reported by
Public
Coordinates
38.960, -82.520

Flash Flood, Jackson

When
July 13, 11:30 PM EST to July 14, 11:00 AM EST
Where
Jackson County, 2.62 mi ENE of Wellington to 2 mi W of Ray
Cause
Heavy Rain
Property damage
$800,000
Reported by
911 Call Center
Coordinates
39.131, -82.483

Many roads became impassable. Water rescues from vehicles occurred around the communities of Coalton and Oak Hil. Evacuations occurred in the town of Jackson. Water collected in yards and around homes. Most of the damage reported to the county involved its road system. A few small roads had culverts washed out. Some of the flooded streams included Salt Lick and Four Mile.

Flash Flood, Gallia

When
July 14, 1:15 AM EST to 6:30 AM EST
Where
Gallia County, Crown City to 1.89 mi S of Gallipolis
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
911 Call Center
Coordinates
38.600, -82.280

Many roads were flooded and closed. Damage occurred to some of those roads. Gravel roads became mud paths when the gravel was washed away. Culverts were unearthed and roads washed out. There were several water rescues from vehicles. The hardest hit area was around Centerville and Rio Grande. Basements were flooded in Gallipolis, with damage to furnaces.

Flash Flood, Athens

When
July 14, 1:30 AM EST to 4:30 AM EST
Where
Athens County, 3.82 mi ESE of Jacksonville to 1.08 mi W of Amesville
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.445, -82.016

Creeks flooded and closed roads, including Kasler Creek.

Flash Flood, Vinton

When
July 14, 1:45 AM EST to 4:30 AM EST
Where
Vinton County, 1.15 mi NE of Hope to 5 mi WSW of Mt Pleasant
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
39.342, -82.334

Many roads flooded and became impassable, including areas around McArthur and Zaleski.

Thunderstorm Wind, Perry

When
July 14, 1:55 PM EST
Where
Perry County, 1.77 mi NNE of Ziontown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.874, -82.360

Trees were blown down on Township Road 19.

Thunderstorm Wind, Jackson

When
July 14, 3:24 PM EST
Where
Jackson County, Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.050, -82.630

Trees were blown down.

Thunderstorm Wind, Washington

When
July 14, 3:30 PM EST
Where
Washington County, 1.55 mi SW of Stanleyville to 1.42 mi SSW of Stanleyville
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.452, -81.437

The first damage was found near Glenwood Lane where mutiple trees were damaged. The rain gutters of a house were damaged by falling tree branches. More tree damage was found along Windy Point Drive and Grant Edwards Drive. A large tree was snapped and fell onto the corner of a house causing roof damage. Damage went further east to near Sherry Drive. At least 1 vehicle was damaged.

Thunderstorm Wind, Vinton

When
July 14, 3:30 PM EST
Where
Vinton County, Wilkesville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.080, -82.330

Trees were blown down. One tree fell onto a barn.

Thunderstorm Wind, Washington

When
July 14, 3:32 PM EST
Where
Washington County, 0.94 mi W of Caywood
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.448, -81.397

A couple of houses lost shingles or pieces of siding. Multiple trees were snapped or uprooted.

Thunderstorm Wind, Washington

When
July 14, 3:34 PM EST
Where
Washington County, 0.43 mi W of Caywood
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
39.449, -81.388

The final damage near Marietta was along Grub Road. Here a garage was slightly shifted off its foundation. Additional trees were damaged.

Thunderstorm Wind, Jackson

When
July 14, 3:40 PM EST
Where
Jackson County, Wellston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.120, -82.550

Trees were blown down.

Thunderstorm Wind, Jackson

When
July 14, 3:40 PM EST
Where
Jackson County, Oak Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.880, -82.570

Trees were blown down.

Thunderstorm Wind, Gallia

When
July 14, 3:42 PM EST
Where
Gallia County, Rio Grande
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.880, -82.370

Trees were blown down.

Thunderstorm Wind, Meigs

When
July 14, 3:48 PM EST
Where
Meigs County, Middleport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.000, -82.050

Trees were blown down. One tree fell onto a house.

Thunderstorm Wind, Meigs

When
July 14, 3:50 PM EST
Where
Meigs County, Middleport
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.000, -82.050

Trees fell and brought down power lines.

Thunderstorm Wind, Gallia

When
July 14, 3:54 PM EST
Where
Gallia County, 1.28 mi ENE of Fairfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.840, -82.260

Trees were blown down.

Thunderstorm Wind, Gallia

When
July 14, 3:55 PM EST
Where
Gallia County, 0.88 mi SW of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.870, -82.160

Trees were blown down.

Thunderstorm Wind, Lawrence

When
July 14, 4:06 PM EST
Where
Lawrence County, 0.59 mi N of Lawrence Furnace
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.639, -82.670

Trees fell along Township Road 150.

Flash Flood, Lawrence

When
July 14, 5:15 PM EST to 7:00 PM EST
Where
Lawrence County, 1.58 mi ENE of Kelley Mills to 0.67 mi ENE of Platform
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
38.639, -82.723

Small streams quickly rose and closed roads. One example was Four Mile Creek north of Proctorville. Prickley Ash Creek damaged the Pleasants Valley Freewill Church along Country Road 27 near Pedro. The building was moved off its foundation. There was 32 inches of water inside. One mobile home along Route 93 was destroyed by flood waters. A few other homes had minor damage.

Flash Flood, Jackson

When
July 14, 5:15 PM EST to 6:30 PM EST
Where
Jackson County, 3.4 mi WNW of Jackson to 0.37 mi SSW of Jackson
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.075, -82.684

Streams overflowed onto roads. In addition, urban street flooding occurred.

Flash Flood, Gallia

When
July 14, 5:20 PM EST to 6:30 PM EST
Where
Gallia County, Gallipolis to 0.75 mi NNW of Mills
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.820, -82.200

Streams quickly rose and flooded streets. In addition, urban flash flooding occurred in the town of Gallipolis.

Flood, Lawrence

When
July 15, 11:00 AM EST to July 17, 10:00 PM EST
Where
Lawrence County, Waterloo to 0.95 mi NNW of Sherritts
Cause
Heavy Rain
Property damage
$325,000
Crop damage
$200,000
Reported by
River/Stream Gage
Coordinates
38.700, -82.470

The gauge on Symmes Creek at Aid crested around 22.77 feet just before dawn on the 16th. Bankfull is around 19 feet. Water flooded fields, closed roads, and surrounded a few homes around Waterloo, Arabia, Aid, and Willow Wood. Preliminary damage assessment had 1 single family house with minor flood damage when a portion of its foundation was undercut by the stream. One other single family house had water in its basement, while a mobile home had water in its crawl space. The lower hay and corn fields along the stream were damaged.

It took until late on the 17th before water levels receded back to below bankfull.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578169, 578171, 578186, 578187, 578208, 578708, 578709, 578710, 578711, 578975, 578977, 578970, 578978, 578971, 578972, 578976, 578979, 578980, 578981, 578982, 578983, 578984, 578985, 578986, 578988, 578987, 578792.